NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 26, 10:38 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 26, 10:38 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Sun Feb 26 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 120 PM CST Sun Feb 26 2023
* Significant Windstorm Expected This Afternoon and Evening
An active afternoon and evening is ahead for Southeast New Mexico
and West Texas, as a potent trough and its attendant jet move over
the region. The aforementioned trough is currently located near the
AZ/NM state line, and per latest satellite imagery and RAP analysis
is beginning to develop a subtle negative tilt. Clouds from this
morning continue to clear from west to east, with a stout low-level
jet resulting in gusty southerly to southeasterly winds across the
Trans Pecos and Permian Basin, with southwesterly winds
overspreading western areas in association with a pre-frontal
trough. The gusty winds we see right now are likely the lightest
winds we'll see until after midnight tonight, as the trough
translates east-northeastward, dragging an anomalously strong
Pacific front (for this time of year) through the region. This front
will produce a sharp westerly wind shift, with widespread wind gusts
expected to reach 50-70mph across the lower elevations, and up to 95-
105mph across the Davis, Guadalupe, and Delaware Mountains. Current
satellite imagery also indicates a swath of blowing dust advecting
northeastward out of northern Chihuahua, MX, and this dust will
overspread the region this afternoon and evening, with widespread
blowing dust expected and localized significant visibility
reductions possible, especially along the Pacific front as it moves
through the area.
In addition to the winds and dust, thunderstorms will also be
possible late this afternoon and early evening, mainly across the
eastern Permian Basin. Storms that develop would likely be high-
based to start with, with significant downward momentum yielding an
enhanced wind threat, though brief rainfall and large hail would be
possible. Storm motion would likely be upwards of 60kt to the east-
northeast, with greater potential for strong to severe thunderstorms
expected over the Rolling Plains northeastward into western and
central Oklahoma. One other variable this afternoon into this
evening is also widespread elevated fire weather conditions across
Southeast New Mexico and West Texas, with concern for fire starts
due to potential downed power poles/arcing power lines, as well as
lightning strikes over eastern areas. Any fires that begin could
spread quickly in the dry and windy conditions, and more on the fire
threat can be found in the Fire Weather Discussion below.
As the Pacific front moves east of the region tonight, cooler and
drier air will filter into the region, with winds gradually
diminishing as the gradient slackens and with a loss of mixing.
Continued westerly flow will will maintain mild overnight
temperatures with lows in the 30s and 40s. While winds will diminish
overnight, high winds will persist across the mountains, where the
High Wind Warning remains in effect through Monday evening. In a
post-frontal regime, highs Monday will top out cooler than today,
but still above normal for late February, in the middle 60s and
lower 70s for most. Monday evening, relief (albeit, brief) from the
high winds will arrive in the Guadalupe and Delaware Mountains as
winds diminish with the departure of the midlevel jet. Lows will
once again drop into the middle 30s and 40s for most, with the light
winds making for a pleasant night.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 120 PM CST Sun Feb 26 2023
* Another high wind event forecast for west Texas and
southeastern New Mexico Thursday...
We will see a short period of short wave ridging before yet
another potent upper level system reloads over the desert
southwest and approaches west Texas and southeastern New Mexico
Wednesday and Thursday. Prototype cluster analyses of 500 hPa
ensemble height anomalies suggests to me to have two modes...one
mode where the system is slower in translating eastward over the
desert southwest and maintains closure whereas the second mode is
more progressive and opens the low into a wave over the southern
Rockies. Since the trend has been for systems to beat themselves
against a persistent southeastern US ridge and that the massively
negative NAO doesn't seem to go anywhere anytime soon per ECMWF
and GEFS ensembles, we'll stick with the more open solution,
keeping the bulk of precipitation (such as it will be) north of
the Permian Basin Wednesday night into early Thursday. Thursday
appears to be another windbag event, with the ECMWF Extreme
Forecast Index and SoT looking pretty gnarly. While not as
significant as the ongoing windbag event, wind gusts near
hurricane strength are likely over the Delaware/Guadalupe ranges
with high wind warning criteria met or exceeded across much of the
adjacent plains. And after that system passes, we'll see some
quasizonal flow through next weekend. Meaning things should get a
little quieter for awhile. Don't count on it lasting, though.
Regrading sensible weather, highs Tuesday and Wednesday will be
about 10 degrees above normal under southwesterly flow aloft.
Would be warmer but there could be extensive cirrus near us ahead
of this system. May see some showers across southeastern New
Mexico and the northern Permian Basin late Tuesday/early Wednesday
but QPF will be scant. Then another Pacific front plows through
the region Thursday morning, dropping highs to slightly below
early March normals. Winds should subside Thursday evening, and
with lighter winds and very good radiational cooling expected,
lows Friday morning will be a bit on the nippy side, ranging from
the lower 20s near Tatum, NM to the mid 30s along the Rio Grande.
From there, temperatures trend to near normal with no
precipitation expected.
bc
&&
.AVIATION...
(06Z TAFS)
Issued at 1036 PM CST Sun Feb 26 2023
VFR conditions should prevail next 24 hours except KHOB, which
will have MVFR cigs for a couple more hours. Westerly surface flow
will continue backing to southwest and subsiding, but remain gusty
through sundown Monday. High clouds are expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 82 39 72 41 / 20 10 0 0
Carlsbad 77 34 70 40 / 0 0 0 0
Dryden 88 46 82 46 / 0 0 0 0
Fort Stockton 88 42 75 43 / 10 0 0 0
Guadalupe Pass 68 35 59 40 / 0 0 0 0
Hobbs 78 31 67 39 / 10 0 0 0
Marfa 81 33 68 35 / 0 0 0 0
Midland Intl Airport 84 38 72 42 / 10 0 0 0
Odessa 85 39 72 44 / 10 0 0 0
Wink 86 36 72 39 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CST /9 PM MST/ Monday for Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
High Wind Warning until midnight CST tonight for Andrews-Borden-
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Davis Mountains Foothills-Dawson-Eastern Culberson
County-Ector-Gaines-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves
County Plains-Scurry-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory until midnight CST tonight for Glasscock-Mitchell-
Reagan-Terrell-Upton.
NM...High Wind Warning until 9 PM MST Monday for Guadalupe Mountains
of Eddy County.
High Wind Warning until 11 PM MST this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...84
LONG TERM....72
AVIATION...44Hazardous weather outlook, Feb 26, 9:09 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
909 PM CST Sun Feb 26 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-280315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
909 PM CST Sun Feb 26 2023 /809 PM MST Sun Feb 26 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Tonight.
A High Wind Warning is in effect for most of the region through this
evening. Widespread damaging winds are possible, especially across
the mountains and adjacent plains. Widespread blowing dust may
greatly reduce visibility and produce hazardous travel conditions.
A Wind Advisory is in effect for portions of the Permian Basin and
Stockton Plateau this evening.
Elevated fire weather conditions are expected across the region
through the evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A High Wind Warning is in effect through Monday evening for the
Guadalupe, Delaware and Davis Mountains.
High wind is possible Tuesday through Friday, mainly across the
Guadalupe and Delaware Mountains and adjacent plains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Local storm report, Feb 26, 10:36 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1036 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG ARTESIA 32.85N 104.43W
02/26/2023 EDDY NM PUBLIC
NUMEROUS REPORTS OF DOWNED POWER LINES, ROOF
DAMAGE, AND OTHER WIND-RELATED DAMAGE IN
ARTESIA.
0420 PM NON-TSTM WND DMG 2 ESE ARTESIA 32.83N 104.40W
02/26/2023 EDDY NM PUBLIC
REPORT OF DOWNED TREES.
0352 PM NON-TSTM WND DMG 3 WSW AVALON 32.47N 104.28W
02/26/2023 EDDY NM PUBLIC
SEMI BLOWN OVER ON US HWY 285.
0400 PM NON-TSTM WND DMG CARLSBAD 32.40N 104.24W
02/26/2023 EDDY NM PUBLIC
RECEIVED NUMEROUS REPORTS OF WIDESPREAD WIND
DAMAGE IN CARLSBAD, INCLUDING DOWNED POWER
POLES, DOWNED TREES, ROOF DAMAGE, AND DAMAGE
TO OUTBUILDINGS.
0352 PM NON-TSTM WND DMG 2 NNE COTTONWOOD 32.96N 104.38W
02/26/2023 EDDY NM PUBLIC
REPORT OF LARGE TREE DOWN OFF LAKE ARTHUR
HIGHWAY.
1026 PM DUST STORM COTTONWOOD 32.93N 104.39W
02/26/2023 EDDY NM PUBLIC
VIDEO SHOWING ZERO VISIBILITY ON LAKE ARTHUR
HIGHWAY NORTH OF ARTESIA.
0346 PM DUST STORM 3 NW HUMBLE CITY 32.83N 103.25W
02/26/2023 LEA NM PUBLIC
VIDEO SHOWING AROUND 1/4 MILE VISIBILITY
FROM BLOWING DUST BETWEEN HOBBS AND
LOVINGTON.
0303 PM NON-TSTM WND DMG 1 NNW MALAGA 32.24N 104.08W
02/26/2023 EDDY NM PUBLIC
REPORT OF CAR ACCIDENT DUE TO DOWNED STREET
SIGN.
0435 PM NON-TSTM WND GST NADINE 32.63N 103.13W
02/26/2023 M76 MPH LEA NM PUBLIC
PERSONAL WEATHER STATION.
0700 PM NON-TSTM WND DMG ODESSA 31.85N 102.37W
02/26/2023 ECTOR TX PUBLIC
REPORTS OF STREETLIGHTS OUT AND POWER
OUTAGES IN ODESSA.
0530 PM DUST STORM 4 N PAYNES CORNER 32.78N 102.80W
02/26/2023 GAINES TX FIRE DEPT/RESCUE
REPORT OF FIRE IN GAINES COUNTY WITH NEAR
ZERO VISIBILITY DUE TO BLOWING DUST.
0630 PM DUST STORM 3 ENE SPARENBERG 32.60N 101.79W
02/26/2023 DAWSON TX DEPT OF HIGHWAYS
TXDOT RELAYED REPORTS OF CARS STRANDED ON
STATE HIGHWAY 87 SOUTH OF LAMESA DUE TO ZERO
VISIBILITY.
&&